Alert archive / Arizona / Red Flag Warnings in 2012

Red Flag Warning 15, NWS Flagstaff, AZ

June 21, 20124 counties in Arizona

NWS Flagstaff, AZ issued this red flag warning at Jun 21, 2012, 9:15 PM MST for 4 counties in Arizona. It took effect at Jun 22, 2012, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2012, 9:15 PM MST (04:15 UTC)
In effect from
Jun 22, 2012, 11:00 AM MST
Expired
Jun 22, 2012, 8:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2012-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2012-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4678 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WWUS85 KFGZ 220415
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 PM MST THU JUN 21 2012


AZZ104>109-112-115-139-140-221215-
/O.NEW.KFGZ.FW.W.0015.120622T1800Z-120623T0300Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
YAVAPAI COUNTY MOUNTAINS (FIRE WEATHER ZONE 108)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
915 PM MST THU JUN 21 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST FRIDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY OVER NORTH CENTRAL AND
NORTHWEST ARIZONA...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM TO 8 PM MST FRIDAY.

* AFFECTED AREA...YAVAPAI COUNTY MOUNTAINS NORTHWEST OF
  PRESCOTT...COCONINO COUNTY FROM FLAGSTAFF NORTHWEST...PORTIONS
  OF CENTRAL AND NORTHERN NAVAJO AND APACHE COUNTIES. 

* TIMING...FROM 11 AM MST FRIDAY TO 8 PM MST FRIDAY EVENING. 

* 20 FOOT WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* MINIMUM RELATIVE HUMIDITY...AS LOW AS 6 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
3 follow-up statements
071 
WWUS85 KFGZ 221205
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
505 AM MST FRI JUN 22 2012

AZZ104>109-112-115-139-140-222015-
/O.CON.KFGZ.FW.W.0015.120622T1800Z-120623T0300Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
YAVAPAI COUNTY MOUNTAINS (FIRE WEATHER ZONE 108)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
505 AM MST FRI JUN 22 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
OVER NORTH CENTRAL AND NORTHWEST ARIZONA...

* AFFECTED AREA...YAVAPAI COUNTY MOUNTAINS NORTHWEST OF
  PRESCOTT...COCONINO COUNTY...PORTIONS OF CENTRAL AND NORTHERN
  NAVAJO AND APACHE COUNTIES.

* TIMING...FROM 11 AM MST TO 8 PM MST THIS EVENING.

* 20 FOOT WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* MINIMUM RELATIVE HUMIDITY...AS LOW AS 5 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
965 
WWUS85 KFGZ 221807
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1107 AM MST FRI JUN 22 2012

AZZ104>109-112-115-139-140-230300-
/O.CON.KFGZ.FW.W.0015.000000T0000Z-120623T0300Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
YAVAPAI COUNTY MOUNTAINS (FIRE WEATHER ZONE 108)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
1107 AM MST FRI JUN 22 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY OVER NORTH CENTRAL AND
NORTHWEST ARIZONA...

* AFFECTED AREA...YAVAPAI COUNTY MOUNTAINS NORTHWEST OF
  PRESCOTT...COCONINO COUNTY...PORTIONS OF CENTRAL AND NORTHERN
  NAVAJO AND APACHE COUNTIES.

* 20 FOOT WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* MINIMUM RELATIVE HUMIDITY...AS LOW AS 5 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
423 
WWUS85 KFGZ 230300
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
800 PM MST FRI JUN 22 2012

AZZ104>107-231230-
/O.EXP.KFGZ.FW.W.0015.000000T0000Z-120623T0300Z/
/O.NEW.KFGZ.FW.W.0016.120623T1700Z-120624T0200Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
800 PM MST FRI JUN 22 2012

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST SATURDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 10 AM TO 7 PM MST SATURDAY.

* AFFECTED AREA...NORTHWESTERN COCONINO COUNTY.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP SATURDAY
  MORNING AND AND CONTINUE THROUGH THE EARLY EVENING.

* 20 FOOT WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* MINIMUM RELATIVE HUMIDITY...6 TO 9 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

AZZ108-109-112-115-139-140-230400-
/O.EXP.KFGZ.FW.W.0015.000000T0000Z-120623T0300Z/
YAVAPAI COUNTY MOUNTAINS (FIRE WEATHER ZONE 108)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
800 PM MST FRI JUN 22 2012

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

WINDS HAVE DECREASED BELOW RED FLAG WARNING CRITERIA AND
THE WARNING HAS BEEN ALLOWED TO EXPIRE. BREEZY AND DRY 
CONDITIONS ARE EXPECTED AGAIN SATURDAY...BUT WIND SPEEDS ARE
FORECAST TO REMAIN JUST BELOW CRITICAL LEVELS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 21, 9:05 PM MST, 10 minutes earlier.

Area forecast discussion, Jun 21, 9:05 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
905 PM MST THU JUN 21 2012

.SYNOPSIS...
SLIGHTLY COOLER HIGH TEMPERATURES ARE EXPECTED FOR FRIDAY...HOWEVER
WINDY SOUTHWEST WINDS CAN BE EXPECTED IN THE AFTERNOON AND EVENING.
HEADING INTO THE WEEKEND...INCREASING MOISTURE WILL BRING A CHANCE
OF SHOWERS AND THUNDERSTORMS TO ARIZONA.

&&

.DISCUSSION...SOME SUBTROPICAL MOISTURE IS TRYING TO PUSH WESTWARD
THROUGH NEW MEXICO THIS EVENING AND WILL HAVE SOME AFFECT ON EASTERN
ARIZONA... APACHE COUNTY ON FRIDAY...WITH SOME HIGH BASED SHOWERS
AND THUNDERSTORMS.

WINDY CONDITIONS ARE IN-STORE FOR FRIDAY AS A TROUGH TO OUR
NORTHWEST INCREASES OUR PRESSURE GRADIENT ACROSS NORTHERN ARIZONA.
WE HAVE DECIDED TO ISSUE A RED FLAG WARNING FOR WINDY AND DRY
CONDITIONS ON FRIDAY FOR PORTIONS OF NORTH CENTRAL AND NORTHWEST
ARIZONA.

&&
.PREVIOUS DISCUSSION /324 PM MST/...A FEW SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED JUST EAST OF THE AZ/NM BORDER THIS AFTERNOON. THIS
SUPPORTS THE FORECAST FOR ADDITIONAL MOISTURE SEEPING WESTWARD INTO
NORTHERN ARIZONA OVER THE NEXT FEW DAYS. INITIALLY FOR FRIDAY AND
SATURDAY...MOISTURE WILL INCREASE GRADUALLY WITH ONLY ISOLATED
CONVECTIVE STORMS ANTICIPATED. MORE STORMS CURRENTLY SEEM LIKELY FOR
SUNDAY AND MONDAY. IN THE MEANTIME...DAYTIME TEMPS WILL MODERATE A
BIT THROUGH THE END OF THE WEEK AND SOUTHWESTERLY WINDS WILL BE
OCCASIONALLY BREEZY.

BY THE MIDDLE OF NEXT WEEK...HIGH PRESSURE MAY MOVE WESTWARD
RESULTING IN A DRIER SOUTHWESTERLY FLOW. THIS WOULD BRING ABOUT A
RETURN TO HOT AND DRY CONDITIONS ACROSS THE NORTHLAND.

&&

.AVIATION...
FOR THE 06Z PACKAGE...EXPECT VFR CONDITIONS FOR THE NEXT 24 HOURS.
GUSTY SOUTHWEST WINDS ARE FORECAST TO DEVELOP BY LATE MORNING ON
FRIDAY. IN ADDITION...THERE IS A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS ALONG THE EASTERN MOGOLLON RIM AND IN THE WHITE
MOUNTAINS FRIDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...
HIGH PRESSURE TO THE EAST OF THE FIRE DISTRICT AND A TROUGH OF LOW
PRESSURE TO THE NORTHWEST WILL PRODUCE ABOVE NORMAL HIGH
TEMPERATURES...LOW RH...AND WINDY CONDITIONS. AS A RESULT...CRITICAL
FIRE WEATHER THRESHOLDS ARE EXPECTED OVER NORTH CENTRAL AND
NORTHWEST ARIZONA FRIDAY AFTERNOON AND EVENING. CRITICAL FIRE
WEATHER CONDITIONS MAY BE MET AGAIN ON SATURDAY OVER PORTIONS OF
NORTHWEST AND WEST CENTRAL ARIZONA. ENOUGH MOISTURE COULD MOVE OVER
THE EASTERN RIM AND THE WHITE MOUNTAINS FOR ISOLATED DRY
THUNDERSTORMS ON FRIDAY AND SATURDAY.

SUNDAY TROUGH TUESDAY...ADDITIONAL LOW LEVEL MOISTURE INCREASES THE
CHANCES FOR SHOWERS AND THUNDERSTORMS EACH DAY FOR MOST OF NORTHERN
ARIZONA.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FROM 11 AM TO 8
PM MST FRIDAY FOR AZZ104>109-112-115-139-140.

&&

PUBLIC.........TC/KD
AVIATION.......TC/RR
FIRE WEATHER...TC/RR

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 21, 5:00 AM MST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
500 AM MST THU JUN 21 2012

AZZ004>018-037>040-220100-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
500 AM MST THU JUN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

VERY WARM TEMPERATURES ARE EXPECTED TO CONTINUE TODAY. AN EXCESSIVE
HEAT WARNING IS IN EFFECT TODAY FOR ELEVATIONS BELOW 4000 FEET IN THE
GRAND CANYON. SEE PRODUCT PHXNPWFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

Nearby

Red Flag Warnings in Arizona, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.